Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2010, 10:26 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2010, 10:26 AM CDT (15:26 UTC)
- Expired
- Apr 5, 2010, 11:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:52 AM CDT | HAIL 0.25 | Powhattan, KS | |
| Apr 5, 10:55 AM CDT | HAIL 0.75 | 2 Sw Hiawatha, KS | |
| Apr 5, 11:06 AM CDT | HAIL 0.5 | 4 Sw Robinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 7:14 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2586 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS53 KTOP 051526
SVRTOP
KSC013-131-051600-
/O.NEW.KTOP.SV.W.0009.100405T1526Z-100405T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1026 AM CDT MON APR 5 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1100 AM CDT
* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WETMORE...OR 13 MILES WEST OF HORTON...
MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
POWHATTAN...
HIAWATHA...
HAMLIN...
ROBINSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3984 9533 3964 9571 3965 9578 3961 9579
3964 9587 4000 9560
TIME...MOT...LOC 1526Z 220DEG 34KT 3966 9577
WIND...HAIL <50MPH 1.00IN
$$3 follow-up statements
409
WWUS53 KTOP 051539
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT MON APR 5 2010
KSC131-051547-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
NEMAHA-
1039 AM CDT MON APR 5 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEMAHA COUNTY HAS
BEEN CANCELLED...
AT 1037 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3965 9578 3973 9578 4000 9560 3984 9533
3965 9570
TIME...MOT...LOC 1537Z 220DEG 33KT 3973 9569
WIND...HAIL <50MPH <.50IN
$$
KSC013-051600-
/O.CON.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
BROWN-
1039 AM CDT MON APR 5 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR BROWN COUNTY...
AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF POWHATTAN...OR 10
MILES WEST OF HORTON...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
KICKAPOO INDIAN RESERVATION...POWHATTAN...HIAWATHA...HAMLIN AND
ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3965 9578 3973 9578 4000 9560 3984 9533
3965 9570
TIME...MOT...LOC 1537Z 220DEG 33KT 3973 9569
WIND...HAIL <50MPH 1.00IN
$$980 WWUS53 KTOP 051551 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1051 AM CDT MON APR 5 2010 KSC013-051600- /O.CON.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/ BROWN- 1051 AM CDT MON APR 5 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR BROWN COUNTY... AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR POWHATTAN...OR 7 MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... HIAWATHA AND ROBINSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3977 9569 3998 9557 3984 9533 3972 9557 TIME...MOT...LOC 1551Z 223DEG 32KT 3979 9560 WIND...HAIL <50MPH 1.00IN $$
211 WWUS53 KTOP 051600 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1100 AM CDT MON APR 5 2010 KSC013-051610- /O.EXP.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/ BROWN- 1100 AM CDT MON APR 5 2010 ...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS EXPIRED... AT 1100 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS EXPIRED. RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL WERE STILL POSSIBLE FROM THUNDERSTORMS AS THEY MOVE NORTHEAST ACROSS CENTRAL AND EASTERN BROWN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3977 9569 3998 9557 3984 9533 3972 9557 TIME...MOT...LOC 1600Z 223DEG 32KT 3985 9553 WIND...HAIL <50MPH <.50IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:11 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 5, 6:11 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 611 AM CDT MON APR 5 2010 .UPDATE...UPDATED FOR 12Z AVIATION. && .AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. TIMING AND COVERAGE WILL BE DIFFICULT TO PIN DOWN SO WILL COVER IT WITH CB AND AMEND WHEN NECESSARY. A WARM FRONT WILL MOVE NORTH ACROSS ALL SITES TODAY. WIND WILL SHIFT TO THE SOUTH AND INCREASE TO 10 TO 15 KTS WITH GUSTS TO AROUND 25 KTS. CIGS WILL LOWER AFTER THE WARM FRONT PASSES AS DEEPER MOISTURE MOVES INTO THE AREA. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING BUT COULD REMAIN NORTH OF THE TERMINALS. MVFR CIGS WILL HANG AROUND THROUGH THE LATTER HALF OF THE TAF PD. SALLY && .PREV DISCUSSION... /ISSUED 332 AM CDT MON APR 5 2010/ DISCUSSION...SFC BOUNDARY WAS OVER THE KS/OK BORDER AT 08Z. SOME ELEVATED TSRA HAVE FORMED IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY AND WERE MOVING NORTH INTO SOUTHERN KANSAS. H5 CLOSED LOW WAS JUST OFF THE PACNW COAST. SW FLOW AT H5 WAS OVER KANSAS WITH A FEW WEAK SHWVS PASSING THROUGH IN SOUTHERN KANSAS. TODAY/TONIGHT...AFOREMENTIONED BOUNDARY IS FORECAST TO MOVE NORTH AS A WARM FRONT LATER THIS MORNING. WIND/TEMPS/DEWPOINTS WILL INCREASE TODAY AS THE FRONT LIFTS NORTH. AS THIS FRONT MOVES NORTH THERE WILL BE A CHANCE FOR TSRA THIS MORNING THROUGH THE CWA AS ELEVATED CAPES RANGE FROM 1000 TO 1500 J/KG. WITH STRONG WARMING BEHIND THE FRONT AN EML WILL STRENGTHEN AND KEEP A LID ON ANY SURFACE BASED CONVECTION EARLY THIS AFTERNOON. HOWEVER AS THIS FRONT SLOWLY MOVES NORTH...THERE WILL BE A BETTER CHANCE FOR TSRA LATE THIS EVENING AS THE CAP WEAKENS AND BOTH THE NAM/GFS TARGET THE FAR NORTHERN PORTION OF THE CWA WITH 0-1K SHEAR OF 25-30 KTS AND MUCAPES OF AROUND 2500 J/KG. THE LLJ ALSO INCREASES TO 50-60 KTS TONIGHT ALONG WITH A MORE SIGNIFICANT SHWV PASSING THROUGH. THAT SAID HAVE CONFINED THE HIGHEST POPS TO THE KS/NE BORDER. TEMPS TODAY WILL AGAIN WARM INTO THE LOWER AND MID 80S AS STRONG WARM ADVECTION TAKES PLACE THROUGH THE DAY. TUESDAY/TUESDAY NIGHT...SFC CDFNT ASSOCIATED WITH THE PACNW CLOSED LOW WILL ENTER WESTERN KS ON TUES MORNING. WARM MOIST AIR WILL CONTINUE TO ADVECT INTO EASTERN KANAS ON TUES RESULTING IN AFTERNOON MLCAPES OF AROUND 2000 J/KG. TSRA WILL DEVELOP ALONG THE FRONT AS IT PROGRESSES THROUGH THE STATE WITH THE BEST TIME FOR ARRIVAL IN THE TOP CWA LATE TUES AFTERNOON/EVENING. AFTER THE LINE MOVES THROUGH SHOWERS AND THUNDERSTORMS WILL LINGER AS WRAPAROUND MOISTURE BEHIND THE H5 LOW MOVES THROUGH. WEDNESDAY...AS THE H5 LOW IS VERY SLOW TO PASS THROUGH HAVE LEFT A LINGERING CHANCE OF PRECIP ON WED MORNING. THURSDAY AND FRIDAY...DRY AND COOLER CONDITIONS CAN BE EXPECTED ON FRIDAY AS SFC HIGH PRESS DOMINATES THE PLAINS. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 5, 4:28 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 428 AM CDT MON APR 5 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-060930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 428 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. FOR THIS MORNING...THE MAIN THREAT WITH ANY STORM THAT FORMS WILL BE LARGE HAIL. LATER THIS AFTERNOON...A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WIND AND FREQUENT LIGHTNING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ON TUESDAY. A COLD FRONT WILL MOVE ACROSS KANSAS ON TUESDAY. A LINE OF THUNDERSTORMS WILL FORM ALONG THE COLD FRONT WHICH WILL MOVE THROUGH NORTHEAST AND EAST CENTRAL KANSAS FROM TUESDAY AFTERNOON INTO THE EVENING. THE MAIN THREATS WITH TUESDAYS STORMS WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
In the hours before
Special weather statement, Apr 5, 8:48 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 848 AM CDT MON APR 5 2010 KSZ039-040-051415- DOUGLAS-SHAWNEE- 848 AM CDT MON APR 5 2010 ...SIGNIFICANT WEATHER ALERT FOR SHAWNEE AND DOUGLAS COUNTIES... THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EXTREME SOUTHERN PORTIONS OF SHAWNEE AND SOUTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RICHLAND AND CLINTON LAKE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 5, 8:49 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 AM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL 7 SW TOPEKA 38.98N 95.77W
04/05/2010 E1.00 INCH SHAWNEE KS NWS EMPLOYEE
&&
MRCLocal storm report, Apr 5, 8:52 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM HAIL 7 WSW TOPEKA 39.01N 95.80W
04/05/2010 M1.00 INCH SHAWNEE KS NWS EMPLOYEE
&&
MRCLocal storm report, Apr 5, 8:53 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HAIL 4 SW TOPEKA 39.01N 95.73W
04/05/2010 M1.00 INCH SHAWNEE KS BROADCAST MEDIA
&&
MRCLocal storm report, Apr 5, 9:06 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HAIL TOPEKA 39.05N 95.68W
04/05/2010 E0.88 INCH SHAWNEE KS BROADCAST MEDIA
&&
MRCLocal storm report, Apr 5, 9:32 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 AM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HAIL 1 W LAWRENCE 38.97N 95.25W
04/05/2010 E0.25 INCH DOUGLAS KS NWS EMPLOYEE
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 6:33 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| Apr 5, 6:58 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Apr 5, 7:27 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 48 min |
| Apr 5, 7:35 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 40 min |
| Apr 5, 8:10 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 35 min |
| Apr 5, 8:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.